Alabama, 2001Damaging Winds in Alabama, July 5, 2001
July 5, 2001 · NWS BMX · 27 events in 27 counties and zones
A line of severe thunderstorms entered northern Alabama just after noon CDT and moved through mainly the eastern two thirds of north and central Alabama. The storms exited southeast Alabama just after 6 pm CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms entered northern Alabama just after noon CDT and moved through mainly the eastern two thirds of north and central Alabama. The storms exited southeast Alabama just after 6 pm CDT. Severe Thunderstorm Warnings were issued for 27 separate counties with a total of 31 Severe Thunderstorm Warnings issued during the event. During each of the 31 Severe Thunderstorm Warnings, damaging wind gusts occurred. Numerous trees and power lines were blown down across north and central Alabama. Several locations received more concentrated damage than others, but generally the damage occurred in a sporadic manner where varying storm intensity concentrated higher wind gusts. No injuries were reported during this event with respect to the wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 5, 9:23 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 5, 9:23 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1023 AM CDT THU JUL 05 2001
WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST
PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE
IS VERY UNSTABLE. ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS
ARE QUITE HIGH. STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE
FOR SEVERE WEATHER. SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE
IN SOME OF THE ZONES.
.BHM...NONE.
77
In the hours before
Special weather statement, Jul 5, 6:45 AM CST, 4 hours 35 minutes before
ALZ001>038-040>050-051730-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 AM CDT THU JUL 05 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE
ACROSS PORTIONS OF ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER
LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND
CLASHES WITH AN UNSTABLE ATMOSPHERE.
THUNDERSTORMS ARE CURRENTLY FIRING ALONG A COLD FRONT IN SOUTHERN
MISSOURI...NORTHERN ARKANSAS AND WESTERN KENTUCKY. THESE
THUNDERSTORMS WILL LIKELY SEND AN OUTFLOW BOUNDARY INTO NORTHWESTERN
ALABAMA AROUND NOON. THIS OUTFLOW WILL INTERACT WITH AN OLD RAIN
COOLED BOUNDARY FROM LAST NIGHT AND HELP TO FOCUS CONVECTION ACROSS
NORTHWESTERN ALABAMA. THESE STORMS WILL THEN CONTINUE SOUTHWARD
ACROSS THE STATE. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR
SEVERE STORMS WILL BE TO THE RIGHT OF A LINE FROM ATHENS TO TALLEDEGA
TO AUBURN. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING
WIND AND LARGE HAIL.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Jul 5, 9:25 AM CST, 1 hour 55 minutes before
ALZ001>038-040>050-051930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 AM CDT THU JUL 05 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP
ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM
THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE.
LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD
THROUGH CENTRAL TENNESSEE. PORTIONS OF THIS BAND WILL LIKELY
ENTER THE TENNESSEE VALLEY BY MIDDAY. IN ADVANCE OF THE MAIN
LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND
HUNTSVILLE BEFORE NOON. MOST OF THE TENNESSEE VALLEY SHOULD
EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON.
COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH
CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA
DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE
TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS
AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG
DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 4
BIRMINGHAM IS 3
MONTGOMERY IS 2
1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.
FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Thunderstorm Wind, Limestone
- When
- July 5, 11:20 AM CST to 12:00 PM CST
- Where
- Limestone County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -87.017
Thunderstorm Wind, Madison
- When
- July 5, 11:25 AM CST to 11:40 AM CST
- Where
- Madison County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -86.533
Thunderstorm Wind, Jackson
- When
- July 5, 11:45 AM CST to 12:15 PM CST
- Where
- Jackson County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.717, -85.967
Thunderstorm Wind, Lauderdale
- When
- July 5, 11:45 AM CST to 12:30 PM CST
- Where
- Lauderdale County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.900, -87.683
Thunderstorm Wind, Colbert
- When
- July 5, 12:15 PM CST to 12:35 PM CST
- Where
- Colbert County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.683, -87.800
Thunderstorm Wind, Marshall
- When
- July 5, 12:15 PM CST to 12:35 PM CST
- Where
- Marshall County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -86.350
Thunderstorm Wind, Lawrence
- When
- July 5, 12:40 PM CST to 1:00 PM CST
- Where
- Lawrence County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.550, -87.317
Thunderstorm Wind, Morgan
- When
- July 5, 12:40 PM CST to 1:00 PM CST
- Where
- Morgan County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.483, -86.850
Thunderstorm Wind, Winston
- When
- July 5, 1:25 PM CST to 1:45 PM CST
- Where
- Winston County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.133, -87.383
Thunderstorm Wind, Cullman
- When
- July 5, 1:30 PM CST to 1:50 PM CST
- Where
- Cullman County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.150, -86.867
Thunderstorm Wind, Blount
- When
- July 5, 1:35 PM CST to 1:50 PM CST
- Where
- Blount County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $6,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.000, -86.567
Thunderstorm Wind, Walker
- When
- July 5, 2:00 PM CST
- Where
- Walker County, Eldridge
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.917, -87.617
Thunderstorm Wind, Jefferson
- When
- July 5, 2:15 PM CST to 2:35 PM CST
- Where
- Jefferson County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.567, -87.883
Thunderstorm Wind, Calhoun
- When
- July 5, 2:30 PM CST to 2:45 PM CST
- Where
- Calhoun County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.800, -85.817
Thunderstorm Wind, St. Clair
- When
- July 5, 2:30 PM CST
- Where
- St. Clair County, Springville
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.767, -86.467
Thunderstorm Wind, Cleburne
- When
- July 5, 2:35 PM CST to 2:50 PM CST
- Where
- Cleburne County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.717, -85.567
Thunderstorm Wind, Shelby
- When
- July 5, 2:45 PM CST to 2:58 PM CST
- Where
- Shelby County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.250, -86.683
Thunderstorm Wind, Talladega
- When
- July 5, 2:45 PM CST to 3:00 PM CST
- Where
- Talladega County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.383, -86.150
Thunderstorm Wind, Tuscaloosa
- When
- July 5, 2:50 PM CST to 3:10 PM CST
- Where
- Tuscaloosa County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -87.533
Thunderstorm Wind, Chilton
- When
- July 5, 2:55 PM CST to 3:10 PM CST
- Where
- Chilton County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.867, -86.733
Thunderstorm Wind, Clay
- When
- July 5, 3:10 PM CST to 3:25 PM CST
- Where
- Clay County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -85.917
Thunderstorm Wind, Bibb
- When
- July 5, 3:15 PM CST to 3:30 PM CST
- Where
- Bibb County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.000, -87.100
Thunderstorm Wind, Coosa
- When
- July 5, 3:15 PM CST to 3:30 PM CST
- Where
- Coosa County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.917, -86.250
Thunderstorm Wind, Randolph
- When
- July 5, 3:30 PM CST
- Where
- Randolph County, Woodland
- Measured
- 50 kt (58 mph)
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.367, -85.383
Thunderstorm Wind, Chambers
- When
- July 5, 3:45 PM CST to 3:55 PM CST
- Where
- Chambers County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.917, -85.300
Thunderstorm Wind, Tallapoosa
- When
- July 5, 3:45 PM CST to 4:10 PM CST
- Where
- Tallapoosa County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.800, -85.850
Thunderstorm Wind, Lee
- When
- July 5, 4:25 PM CST to 4:50 PM CST
- Where
- Lee County, Countywide
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.583, -85.350
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 5, 20011 death · 1 event
- Hail in Kansas, July 5, 2001$202,000 · 2 in hail · 4 events
- Hail and Damaging Wind in Arizona, July 5, 2001$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 5, 2001$105,000 · 0.75 in hail · 10 events
- Lightning Strike in Louisiana, July 5, 2001$155,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 5, 2001$120,000 · 53 kt wind · 6 events
- Flash Flood in Arizona, July 5, 2001$90,000 · 1 event
- Damaging Wind in Idaho, July 5, 2001$70,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2001$55,000 · 56 kt wind · 6 events
- Damaging Winds in West Virginia, July 5, 2001$53,000 · 2 events
- Tornado in New Jersey, July 5, 2001$15,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2001$22,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257148, 5257149, 5257143, 5257145, 5257140, 5257150, 5257146, 5257151, 5257159, 5257142, 5257135, 5257158, 5257144, 5257136, 5257154, 5257160, 5257153, 5257155, 5257157, 5257138, 5257139, 5257134, 5257141, 5257152, 5257137, 5257156, 5257147.